Q. My boyfriend has been diagnosed with Bipolar II Disorder and was recently hospitalized after an episode in which he was violent and threatening suicide. He had been severely depressed two weeks previously, attempted suicide, and his doctor had put him on a loading dose of Depakote (2000 mg) and 200 mg Wellbutrin. The medication seemed to be too much at once, and seemed to make him manic. In the hospital his medication was changed to 1000 mg Depakote and 5 mg Zyprexa, but he felt like it was making him too depressed. His psychiatrist at home put him back on the Wellbutrin, and he is working up to 150 mg. His psychiatrist would like to take him off the Zyprexa.

I would like a second opinion. When he put my boyfriend on the loading dose of medication, the psychiatrist never warned us that his moods may become more unpredictable, or that it may make him more depressed. My boyfriend has been doing very well on the medication he is on now- this combination seems to work, and I am reluctant to see it changed. The only side effect he has experienced has been weight gain. I have read that Zyprexa can cause rapid weight gain; can the other medications also? Should he consider getting off the Zyprexa? The doctor at the hospital told us that the Zyprexa would slow his thoughts down, and it has worked very well. Is there another medication that will have a similar effect without the weight gain? Also, is there a danger of the Wellbutrin making him manic?

 

  A. This is a question I cannot give a good second opinion on without doing a structured clinical interview on your boy friend. There is just not enough data. Bipolar II is a spectrum of diseases lumped together as BP II because of the mood swings. Like diabetes, there is more than one kind of BP II illness, and more than one type of treatment. Some individuals do very well on anticonvulsants, some on antidepressants, and still others need combinations of medications. It all depends on what co-morbid symptoms accompany the illness. Someone with obsessive-compulsive symptoms may require a different treatment than an individual with clear-cut hypomania.

As with most illnesses, if the current treatment is working, it makes sense to stay with that treatment. Your doctor, however, may want to change for various other reasons. Discuss your concerns with your doctor. No doctor worth their salt will have a problem telling you why they opted for the particular treatment chosen. If you are unhappy with his/her reasons for change, get a second opinion. There are a number of doctors in Washington, DC who are experts in the area of BP II disorder, or get a second opinion locally.